Florida, 2022Flash Flooding and Flood in Florida, October 13, 2022
October 13, 2022 · NWS MFL · 3 events in 2 counties and zones
Numerous showers and thunderstorms made their way across southern Florida as a cold front approached the region. Heavy rain fell with the passing storms leading to flooding across several metropolitan areas along the Atlantic coastline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms made their way across southern Florida as a cold front approached the region. Heavy rain fell with the passing storms leading to flooding across several metropolitan areas along the Atlantic coastline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 13, 12:51 PM EST, 24 minutes earlier.
Area forecast discussion, Oct 13, 12:51 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Miami FL
151 PM EDT Thu Oct 13 2022
...New AVIATION...
.UPDATE...
Issued at 832 AM EDT Thu Oct 13 2022
This morning's forecast remains on track as we gear up for a rainy
afternoon. Showers and storms have been developing this morning over
the Atlantic waters along a diffuse surface boundary aligned along
the coastline. Surface analysis also shows the anticipated pre-
frontal trough situated across northern FL, with its parent cold
front draped across the Ohio Valley and the southeast US. From
this morning's sounding, ample instability (in the order of 3000
J/kg+ MUCAPE and unstable lapse rates), and robust PWATs for this
time of the year(2.09 inches, in the 90th percentile) will result
in efficient rainfall rates this afternoon, with numerous showers
and thunderstorms developing across our warning area starting
sometime around noon. Capped POPs at 75% due to some uncertainty
on overall coverage and timing.
Southerly winds this morning will veer from the west southwest later
this afternoon as the pre-frontal trough approaches. High
temperatures will rise to the upper 80s across South FL.
&&
.SHORT TERM...
(Today through Friday)
Issued at 212 AM EDT Thu Oct 13 2022
A mid to upper level trough will continue to dig down from the
northern Plains into the eastern portion of the country today. At
the surface, a cold front associated with a strong area of low
pressure moving into the southeast CONUS and will continue to
push southward across the Florida Peninsula as the day progresses.
Out ahead of this front, southwesterly wind flow will draw in
plenty of moisture across South Florida. This will result in
scattered to numerous showers and thunderstorms across the region
out ahead of the frontal boundary today. While the best dynamics
and instability will remain off to the north of the region, there
will be just enough lift to support the potential for a strong
thunderstorm or two this afternoon and this evening along the
prefrontal trough as it pushes through. The strongest
thunderstorms could contain gusty winds, heavy downpours. With an
abundance of moisture in place, the main concern will be the
possibility of multiple thunderstorms moving over the same area
with repeated rounds of heavy rainfall. This could lead to the
potential for localized flooding, especially over the metro areas.
High temperatures today will generally remain in the mid to upper
80s.
As the front passes through the region Thursday night into Friday
morning, it will slow down and eventually stall out to the south of
the area over the Florida Straits. There will be enough lower level
moisture in place to support a chance of showers especially through
the first part of Friday as the front slowly pushes southward into
the Florida Straits. Winds will shift around to the north northeast
and a drier air mass will filter into South Florida as Friday
progresses with an area of high pressure building into the region
from the north. While this front will not provide cooler temperatures
to the region, it will bring a drop in the humidity levels across the
area especially later on Friday. High temperatures on Friday will
generally remain in the mid to upper 80s across most of South Florida.
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 212 AM EDT Thu Oct 13 2022
High pressure centered over the Carolinas will continue to
dominate the weather pattern over the weekend and into early next
week as it slowly pushes into the western Atlantic. This will result
in mainly dry conditions over most of the area. With the winds
becoming more easterly as the weekend progresses, a slight chance
of a shower or two cannot be ruled out over the east coast along
the onshore breeze. Any shower that develops during this time
frame would be rather shallow and brief due to high pressure
providing general subsidence and a relatively stable air mass to
the region. High temperatures through the weekend will generally
remain in the mid to upper 80s across most of South Florida.
Moving into Tuesday and Wednesday of next week, the latest model
guidance shows another deep mid level trough digging into the eastern
portion of the country. At the surface, another cold front will be
pushing towards South Florida during this time frame. With this being
towards the end of the forecast period combined with model differences
in timing and intensity of the front, uncertainty remains high for this
part of the forecast. The latest forecast goes with a blend of the
models and gradually increases the chances of showers and thunderstorms
for Tuesday and Wednesday. This will continue to be monitored as the
week progresses.
&&
.AVIATION...
(18Z TAFS)
Issued at 147 PM EDT Thu Oct 13 2022
Ongoing thunderstorm activity around all sites likely through the
afternoon potentially into the evening hours as well. TEMPOs for
all sites through 22Z although short-fuse amendments may be
needed as ceilings could approach IFR conditions within some
thunderstorms. SSW winds today will turn NNE tomorrow after FROPA.
&&
.MARINE...
Issued at 212 AM EDT Thu Oct 13 2022
A cold front will approach the local waters from the north throughout
the day today. Out ahead of the front, scattered to numerous
showers and thunderstorms will develop as a southwesterly flow
remains in place. As the front pushes through later on Thursday
night and into Friday morning, winds across the Atlantic and Gulf
waters will shift to a north northeasterly direction as high
pressure builds in from the north. Northeasterly wind flow will
gradually become more easterly later in the weekend and into early
next week. Seas behind the front will rise to 3 to 6 feet across
the Atlantic waters over the weekend before gradually diminishing
early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 75 87 75 87 / 50 40 30 20
West Kendall 73 87 73 87 / 50 40 30 20
Opa-Locka 73 86 74 86 / 50 40 20 20
Homestead 73 85 73 85 / 50 40 30 20
Fort Lauderdale 74 86 75 86 / 50 40 20 20
N Ft Lauderdale 74 85 75 85 / 50 40 20 20
Pembroke Pines 73 85 74 86 / 50 40 20 20
West Palm Beach 72 85 74 85 / 40 40 20 20
Boca Raton 73 87 75 87 / 40 40 20 20
Naples 72 85 70 87 / 60 30 20 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
SHORT TERM...ATV
LONG TERM....CWC
AVIATION...Rizzuto
Hazardous weather outlook, Oct 13, 2:36 AM EST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
336 AM EDT Thu Oct 13 2022
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
140745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
336 AM EDT Thu Oct 13 2022
...Scattered to Numerous Showers and Storms Across South Florida...
This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.
.DAY ONE...Today and tonight.
Thunderstorms: Scattered thunderstorms possible across South Florida
today. Main impacts will be locally heavy rainfall, brief gusty winds
and lightning strikes.
Wind: An embedded strong thunderstorm may be possible today with
brief gusty winds in excess of 40 mph.
Excessive Rainfall: Repeated rounds of showers and storms with
efficient rainfall rates may lead to localized flooding across
portions of South Florida.
Waterspouts: A limited risk of waterspouts across all South Florida
waters today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An elevated risk of rip currents will be possible this weekend into
early next week at the east coast beaches.
Behind the frontal passage increasing winds and seas over local South
Florida waters. Exercise caution conditions may be possible.
Thunderstorms will be possible mid-next week ahead of another weak
frontal boundary
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 13, 11:50 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Miami FL
1250 PM EDT Thu Oct 13 2022
FLZ072>074-172-173-131730-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1250 PM EDT Thu Oct 13 2022
...A strong thunderstorm will impact portions of northern Miami-Dade
and southern Broward Counties through 130 PM EDT...
At 1250 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Westview, or over Hialeah, moving
northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and torrential rainfal.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie,
Hallandale, Miami Gardens, North Miami, North Miami Beach, Aventura,
Dania Beach, Miami Lakes, Cooper City, Sunny Isles Beach, Opa-Locka,
West Park, Miami Shores, El Portal and Gladeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2595 8011 2583 8023 2594 8037 2606 8027
2617 8009
TIME...MOT...LOC 1650Z 233DEG 16KT 2588 8025
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MFLSpecial weather statement, Oct 13, 12:04 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Miami FL
104 PM EDT Thu Oct 13 2022
FLZ067-068-071-072-168-172-131800-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
104 PM EDT Thu Oct 13 2022
...Strong thunderstorms will impact portions of northern Broward and
southeastern Palm Beach Counties through 200 PM EDT...
At 104 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Wellington to
near Sunrise. Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Lauderdale, Coral Springs, West Palm Beach, Pompano Beach,
Plantation, Sunrise, Boca Raton, Deerfield Beach, Boynton Beach,
Delray Beach, Tamarac, Wellington, Margate, Palm Beach Gardens, Lake
Worth, Riviera Beach, Lighthouse Point, Palm Beach,
Lauderdale-By-The-Sea and Highland Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2653 8003 2595 8011 2597 8011 2611 8010
2611 8024 2612 8033 2676 8028 2684 8004
TIME...MOT...LOC 1704Z 261DEG 8KT 2661 8026 2620 8030
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ARFlash Flood, Palm Beach
- When
- October 13, 1:15 PM EST to 4:00 PM EST
- Where
- Palm Beach County, 2.12 mi N of Jupiter to 2.26 mi NNE of Jupiter
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.960, -80.095
Law enforcement reports and pictures relayed from broadcast media indicated numerous areas of street flooding in Jupiter and Tequesta. Main areas include US 1 and Beach Road, Bridge Road and Old Dixie Hwy, Willow Rd and Tequesta Drive, Alt A1A and Eganfuskee Road, Cypress Dr. and Riverside Dr, and Old Dixie Hwy and Eyeball Avenue. A few cars were seen stalled in one of the pictures.
Law enforcement was required to close the following intersections: A1A and US-1, US-1 and Bridge Road, and A1A and Center Street. Rainfall observations from across the area were in the 5-7 inch range in just over 2 hours.
Flood, Miami-Dade
- When
- October 13, 1:30 PM EST to 3:30 PM EST
- Where
- Miami-Dade County, 0.78 mi SE of Miami to 0.82 mi SE of Miami
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 25.761, -80.193
A video on social media showed urban street flooding in the Brickell neighborhood of Miami. The water level appeared above the curb level and across the sidewalk. Radar indication estimated between four and six inches of rain fell in 3 to 5 hours across the area.
Flash Flood, Miami-Dade
- When
- October 13, 2:15 PM EST to 5:00 PM EST
- Where
- Miami-Dade County, 1.39 mi ESE of North Bay Vlg to 1.8 mi WSW of Miami Beach
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 25.845, -80.128
Reports of street flooding from the area around 63rd Street in Miami Beach south to South Beach between Washington and Alton Avenues. Water entered the garage of a home on 63rd Street, and many streets and driveways were flooded in the Mid Beach area from the La Gorce Golf Club area to 34th Street.
Rainfall amounts across the area were in the 2-4 inch range.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, October 13, 2022$50,000 · 1 event
- High Wind in South Dakota, October 13, 2022$47,000 · 54 kt wind · 1 event
- High Wind in North Dakota, October 13, 202256 kt wind · 20 events
- High Wind in South Dakota, October 13, 202255 kt wind · 15 events
- Excessive Heat and Heat in Washington, October 13 to 16, 202212 events
- High Wind in South Dakota, October 13, 202263 kt wind · 11 events
- High Wind in Nebraska, October 13, 202255 kt wind · 7 events
- Damaging Winds in Pennsylvania, October 13, 2022$12,000 · 2 events
- Flood and High Wind in Alaska, October 13 to 15, 202254 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 13, 20223 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 13, 20221 event
- Damaging Wind in New York, October 13, 2022$2,000 · 51 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060782, 1060640, 1060784.